MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0042-0000-US
Medical Device Problem Codes False Alarm (1013); Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/11/2026
Type of Reportable Event Malfunction
Event or Problem Description
An impella 5.5 was inserted surgically via right axillary/subclavian access site in 43-year-old male patient for cardiomyopathy.The patient¿s comorbidities were not reported.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage c identified as clinical evidence of hypoperfusion that initially requires pharmacological or mechanical support and decompensated the next day to (scai) shock stage d identified as clinical evidence of shock that worsens or fails to improve despite escalation therapies.The patient was on inotropes and vasopressors.On day 19 of impella support, the nurse reported bleeding and hematoma formation at the impella access site following transfer to the intensive care unit (icu).Heparin was held and manual pressure was applied, which reportedly controlled the bleeding.Information regarding anticoagulation monitoring, antithrombotic therapy, contributing patient conditions, blood product administration, and estimated blood loss was not provided.The patient injury was reported as access site bleeding and was attributed by the reporting facility to the impella therapy.On day 21 of support, it was reported that there were suction alarms while the device was operating at p-6 with flow of 3.7 l/min.Clinical review and troubleshooting were performed, including recommendation for echocardiographic evaluation and monitoring of hemodynamics and motor current trends.The results of the echocardiographic evaluations were not disclosed.The access site bleeding and formation of hematoma during impella 5.5 support is a recognized complication due to surgical arterial insertion and required anticoagulated therapy.The event was managed conservatively with heparin discontinuation and manual pressure.It is important to note that the impella device was providing support beyond the recommended 14 days of use.The causal relationship between the reported bleeding event and the impella system cannot be ruled out.
 
Event or Problem Description
Updated clinical narrative: additional information provided on 24sep2026, the suction was a false alarm.The aic was in need of recalibration and the alarms resolved after the waveforms were calibrated.The placement signal was off by more than 40 points.Previous clinical narrative an impella 5.5 was inserted surgically via right axillary/subclavian access site in 43-year-old male patient for cardiomyopathy.The patient¿s comorbidities were not reported.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage c identified as clinical evidence of hypoperfusion that initially requires pharmacological or mechanical support and decompensated the next day to (scai) shock stage d identified as clinical evidence of shock that worsens or fails to improve despite escalation therapies.The patient was on inotropes and vasopressors.On day 19 of impella support, the nurse reported bleeding and hematoma formation at the impella access site following transfer to the intensive care unit (icu).Heparin was held and manual pressure was applied, which reportedly controlled the bleeding.Information regarding anticoagulation monitoring, antithrombotic therapy, contributing patient conditions, blood product administration, and estimated blood loss was not provided.The patient injury was reported as access site bleeding and was attributed by the reporting facility to the impella therapy.On day 21 of support, it was reported that there were suction alarms while the device was operating at p-6 with flow of 3.7 l/min.Clinical review and troubleshooting were performed, including recommendation for echocardiographic evaluation and monitoring of hemodynamics and motor current trends.The results of the echocardiographic evaluations were not disclosed.The access site bleeding and formation of hematoma during impella 5.5 support is a recognized complication due to surgical arterial insertion and required anticoagulated therapy.The event was managed conservatively with heparin discontinuation and manual pressure.It is important to note that the impella device was providing support beyond the recommended 14 days of use.The causal relationship between the reported bleeding event and the impella system cannot be ruled out.
 
Additional Manufacturer Narrative
A5 and a6 are unknown.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
B5, event description, has been updated.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50931766
Report Number1220648-2026-13458
Device Sequence Number10725378
Product Code OZD
UDI-Device Identifier00813502010022
UDI-Public(01)00813502010022(11)110929(10)10903701
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0042-0000-US
Device Lot Number10903701
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2026
Supplement Date Received by Manufacturer09/24/2026
Initial Report FDA Received Date09/29/2026
Supplement Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/29/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age43 YR
Patient SexMale
Patient Weight173 LB